Arkansas, 2024

Damaging Wind in Arkansas, April 26, 2024

April 26, 2024 · NWS SHV · 1 event in 1 county or zone

A large cluster of strong to severe thunderstorms developed across Northeast Texas and eventually Southwest Arkansas late in the afternoon on April 26th. These thunderstorms formed on the north side of a weak surface theta-e gradient, with southwest winds just off the surface aiding in warm air advection and inflow across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A large cluster of strong to severe thunderstorms developed across Northeast Texas and eventually Southwest Arkansas late in the afternoon on April 26th. These thunderstorms formed on the north side of a weak surface theta-e gradient, with southwest winds just off the surface aiding in warm air advection and inflow across the region. This cluster of thunderstorms maintained strong to severe intensity for several hours with one storm in particular producing isolated wind damage around Hope in Hempstead County as the the core of the low-level jet moved overhead.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 26, 1:31 PM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Apr 26, 1:31 PM CST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
231 PM CDT Fri Apr 26 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Saturday Night)
Issued at 146 PM CDT Fri Apr 26 2024

A very complicated short-term is unfolding across the region,
including the threat of severe weather and flash flooding. After
reviewing the morning suite of 12z guidance, and collaborating
with the SPC, it was decided to upgrade the existing Slight Risk
into an Enhanced Risk. The biggest factor in this were some
remnant outflow boundaries that were expected to enhance
convection across the region under peak daytime heating. From
there, additional collaboration was done with the WPC regarding
QPF amounts for this afternoon, and into the overnight hours.
Overnight QPF amounts were underdone, given the fact that
afternoon convection is likely to train through the evening hours.
Total rainfall amounts were adjusted up the next 24-hours to
account for that. One thing to note regarding this, while we are
not anticipating widespread flooding or flash flooding with this
rain, it will greatly shrink the tolerance we have for the
additional rainfall through the weekend. In turn, depending on
rainfall amounts through tonight, a Flood Watch will likely be
considered as early as tomorrow for the extra rainfall anticipated
on Sunday.

The severe weather threat should diminish once the sun sets, with
rain chances beginning to pivot north. This will allow for a
portion of the region to dry out through the day on Saturday,
before the next round of weather moves in to the long-term.

/44/

&&

.LONG TERM...
(Sunday through next Thursday)
Issued at 146 PM CDT Fri Apr 26 2024

Our next round of severe weather and heavy rainfall still looks to
be on track for Sunday morning, all the way through to Monday
morning. This mostly applies to the heavy rainfall, with the
severe weather window still appearing to be the evening and
overnight hours. The line overall will be very, very slow moving,
which allow for rainfall rates to be incredibly heavy at times. In
turn, some locations could pick up 2-4 inches of rainfall in that
24-hour window alone. In fact, while the severe weather threat
does exist, we are actually more worried about flash flooding
being the "main" threat with this line through Monday AM. However,
any storms that do become severe will be capable of producing
large hail and damaging winds.

I wish I could say that we will dry out from there, but it looks
like behind this disturbance the region will quickly slip back
into zonal flow, then SW flow aloft. In turn, the region should
remain in a disturbed pattern into next weekend, with daily rain
chances for the foreseeable future.

/44/

&&

.AVIATION...
(18Z TAFS)
Issued at 114 PM CDT Fri Apr 26 2024

For 26/18z TAFS...VFR conditions have finally moved into all TAF
sites. However, mostly cloudy skies remain across the region.
Also, convection has started developing across the area, north of
a line from Tyler Texas to Texarkana. Look for convection to
develop into a line and move southeastward across the region this
afternoon into the early evening hours. This will produced
widespread reduced flight categories. After Midnight, look for low
clouds to develop and move into the sites. Outside of KELD/KMLU,
expect VFR conditions to return by the end of the period.

/20/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  72  88  71  86 /  30  20  10  50
MLU  69  87  67  87 /  20  10   0  20
DEQ  65  81  65  76 /  40  60  40  90
TXK  70  85  69  81 /  40  40  20  80
ELD  66  86  66  83 /  30  20  10  50
TYR  70  85  70  80 /  30  20  30  90
GGG  70  86  70  83 /  30  20  20  70
LFK  70  87  70  85 /  20  10  10  60

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...44
LONG TERM....44
AVIATION...20
Hazardous weather outlook, Apr 26, 12:33 PM CST, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
133 PM CDT Fri Apr 26 2024

OKZ077-TXZ096-097-108>112-124>126-136>138-149>151-271845-
McCurtain-Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-
Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
133 PM CDT Fri Apr 26 2024

...TORNADO WATCH 139 IN EFFECT UNTIL 6 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for southeast Oklahoma and
northeast Texas.

.DAY ONE...This afternoon and tonight.

Severe weather chances will return to the region today and continue
into the weekend. All modes of severe weather will be possible,
along with a threat for flash flooding resulting from training heavy
rainfall in a few locations.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Severe weather chances will linger through the weekend. The greatest
chance for widespread severe weather will be Sunday, with all modes
of severe weather being possible. Additionally, 3-5 inches of
rainfall will be possible through the middle of the new workweek,
which could result in additional flooding and flash flooding given
recent rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-TXZ152-153-
165>167-271845-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-Nacogdoches-Shelby-Angelina-San Augustine-
133 PM CDT Fri Apr 26 2024

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana
and east Texas.

.DAY ONE...This afternoon and tonight.

Severe weather chances will return to the region today and continue
into the weekend. All modes of severe weather will be possible,
along with a threat for flash flooding resulting from training heavy
rainfall in a few locations.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Severe weather chances will linger through the weekend. The greatest
chance for widespread severe weather will be Sunday, with all modes
of severe weather being possible. Additionally, 3-5 inches of
rainfall will be possible through the middle of the new workweek,
which could result in additional flooding and flash flooding given
recent rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

44

In the hours before

Local storm report, Apr 26, 12:02 PM CST, 4 hours 48 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
102 PM CDT Fri Apr 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 PM     Hail             1 NW Mount Vernon       33.18N 95.23W
04/26/2024  E0.75 Inch       Franklin           TX   Trained Spotter

&&

MM
Local storm report, Apr 26, 12:03 PM CST, 4 hours 47 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
103 PM CDT Fri Apr 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 PM     Hail             1 NW Mount Vernon       33.18N 95.23W
04/26/2024  E1.00 Inch       Franklin           TX   Trained Spotter

            Corrects previous hail report from 1 NW
            Mount Vernon.

&&

MM
Special weather statement, Apr 26, 12:25 PM CST, 4 hours 25 minutes before
Special Weather Statement
National Weather Service Shreveport LA
125 PM CDT Fri Apr 26 2024

OKZ077-TXZ096-108-109-261900-
McCurtain OK-Red River TX-Franklin TX-Titus TX-
125 PM CDT Fri Apr 26 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN MCCURTAIN...NORTHERN
FRANKLIN...NORTHWESTERN TITUS AND RED RIVER COUNTIES THROUGH 200 PM
CDT...

At 124 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Bagwell to near
Wilkerson. Movement was northeast at 45 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Clarksville, Hagansport, Boxelder, Idabel, Mount Vernon, Bogata,
Wilkerson, Bagwell, Manchester, Detroit, Deport, Talco, Avery,
Annona, Garvin, Lydia, Woodland, Kanawha, Kiomatia, and Johntown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 600 PM CDT for southeastern
Oklahoma...and northeastern Texas.

&&

LAT...LON 3385 9531 3399 9490 3342 9475 3316 9531
TIME...MOT...LOC 1824Z 215DEG 39KT 3370 9513 3337 9505

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Apr 26, 3:08 PM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Shreveport LA
408 PM CDT Fri Apr 26 2024

TXZ096-097-109>112-262145-
Cass TX-Camp TX-Bowie TX-Red River TX-Morris TX-Titus TX-
408 PM CDT Fri Apr 26 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CASS...WESTERN
BOWIE...NORTHERN MORRIS...TITUS...NORTH CENTRAL CAMP AND SOUTHEASTERN
RED RIVER COUNTIES THROUGH 445 PM CDT...

At 408 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cookville, or near Mount Pleasant, moving northeast at 50 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mount Pleasant, New Boston, De Kalb, Naples, Redwater, Maud, Omaha,
Cason, Us 259 And I 30 Intersection, Cookville, Rocky Branch, Dalby
Springs, Marietta, Almont, Spring Hill, Roeder, Harvard, and Bryans
Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 600 PM CDT for northeastern
Texas.

&&

LAT...LON 3299 9492 3319 9507 3362 9456 3333 9419
TIME...MOT...LOC 2108Z 227DEG 44KT 3314 9487

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

09
Special weather statement, Apr 26, 4:35 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Shreveport LA
535 PM CDT Fri Apr 26 2024

ARZ060-061-262315-
Hempstead AR-Nevada AR-
535 PM CDT Fri Apr 26 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN HEMPSTEAD AND
NEVADA COUNTIES THROUGH 615 PM CDT...

At 535 PM CDT, Doppler radar was tracking a strong thunderstorm near
Washington, or 9 miles north of Hope, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Prescott, Emmet, Blevins, Rosston, Bluff City, White Oak Lake State
Park, McCaskill, Ozan, Cale, Boughton, Mount Moriah, Morris,
Laneburg, and Reader.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3396 9362 3395 9353 3396 9347 3395 9337
      3390 9330 3388 9331 3384 9329 3383 9326
      3383 9323 3380 9318 3382 9314 3378 9310
      3358 9311 3357 9322 3385 9383 3389 9383
      3398 9364
TIME...MOT...LOC 2235Z 239DEG 48KT 3380 9365

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

53

The radar

The Shreveport radar (KSHV), 138 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hempstead

When
April 26, 4:50 PM CST
Where
Hempstead County, 0.58 mi E of Hope
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.670, -93.590

Trees and power lines downed in Hope.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2024Every state in 2024This day in weather historyWarnings in Arkansas, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1176476.